Dear Dr. Gott: I’m a 72-year-old female with emphysema. I am on level 3 oxygen 24/7. My medications are a Combivent inhaler, steroid inhaler and 300 milligrams of theophylline. Do you know of anything more that would help me breathe easier, either holistic or otherwise? Are there foods I should avoid or that I should eat?
Dear Reader: Emphysema results from damage to the airways of the lungs, obstructing the flow of air on exhalation. Symptoms are exercise intolerance, loss of appetite, fatigue and shortness of breath. The most common cause for the condition is smoking. Smoke temporarily paralyzes the cilia (microscopic hairs) that line the bronchial tubes. When the effects of smoke become so severe as to interfere with their movement, irritants in the bronchial tubes infiltrate the alveoli (air sacs) and inflame the tissue. This causes the elastic fibers to break down. Once the fibers have been destroyed, a person with emphysema must almost force air out of the lungs when exhaling.
Risk factors include exposure to secondhand smoke, occupational exposure, heredity, age, HIV infection and connective-tissue disorders.
Diagnosis might be accomplished through a chest X-ray, pulmonary-function tests, arterial blood-gas analysis, sputum analysis or though a CT scan.
Treatment involves discontinuing smoking and staying away from people who smoke. As you have discovered, steroid inhalers, bronchodilators and supplemental oxygen help ease symptoms. Antibiotics might be prescribed for respiratory infections. More complex cases and last-resort tactics might require surgery or transplant. On the home front, remedies include breathing from the diaphragm while lying down, deep breathing exercises and exhaling through pursed lips. The act of exhaling through puckered or pursed lips will increase air pressure within the airways. Avoid known irritants such as toxic chemicals, people with respiratory infections and cold air during the winter. This can be accomplished simply by wearing a mask over the mouth and nose, or by keeping the area covered with a scarf when outside. Exercise and eat well. If you are overweight, the body requires more oxygen to function properly, interfering with the process of breathing. Losing weight will work toward making breathing easier. And, above all, avoid smoke.
To provide related information, I am sending you a copy of my Health Report “Pulmonary Disorders.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092, or download an order blank from my Web site, www.AskDrGottMD.com. Be sure to mention the title.
Dear Dr. Gott: My doctor has prescribed a light dose of Xanax for an essential tremor, which seems to help. Is this medicine doing me any harm, or is there something better?
Dear Reader: Essential tremor can be caused by several conditions, including anxiety and stress. It is often confused with Parkinson’s disease, and affects almost 15 percent of people over the age of 65.
The Xanax you have been prescribed is in a group of drugs called benzodiazepines. I can only assume your physician prescribed it because he or she believes the tremor is caused by anxiety. Other prescription drugs that have shown promise include beta blockers commonly used for hypertension, some epilepsy drugs and Botox. Without knowing you personally, I cannot say whether the medication is doing you any harm; but should you choose a trial of alternatives, you might consider avoiding caffeine, excessive amounts of alcohol and stress. Hypnosis, massage, acupuncture, physical therapy or biofeedback might be of assistance.
Filed Under: News